NAS happens when infants have been exposed to substances that were used or abused during pregnancy. Withdrawal from the licit or illicit medication can cause many side effects or withdrawal symptoms for infants. Symptoms an infant may experience can be poor feeding, excessive irritability and crying, poor sleep, weight loss and slow weight gain, diarrhea, vomiting, and skin integrity issues. In some cases infants can have seizures.
At Hazard ARH Regional Medical Center, we have a level 2 nursery that cares for these infants with the use of non-pharmacological and pharmacological treatments. We believe the infant does best when it is allowed to remain with the mother so we allow parents to stay at the hospital with the infant until discharge of the infant. We have a Maternal Child Navigator on site to assist these mothers and family members with any needs that may arise. The navigator can assist with treatment options and ADL needs.